Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 9, NWS Blacksburg, VA

May 7, 2013Henry County, Patrick County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 7, 2013, 3:31 PM EDT for Henry County, Patrick County, City of Martinsville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2013, 3:31 PM EDT (19:31 UTC)
Expired
May 7, 2013, 6:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Martinsville, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WGUS51 KRNK 071931
FFWRNK
VAC089-141-690-072230-
/O.NEW.KRNK.FF.W.0009.130507T1931Z-130507T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT TUE MAY 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 630 PM EDT

* AT 325 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. THESE STORMS COULD PRODUCE 
  RAINFALL RATES UP TO TWO INCHES PER HOUR. FLASH FLOODING IS WILL 
  DEVELOP ACROSS THE REGION. THE STRONGER THUNDERSTORMS COULD CREATE
  SMALL HAIL.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARTINSVILLE CITY...
  SPENCER...
  ARARAT...
  AXTON...
  AND STUART. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND 
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND 
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER 
GROUND NOW.

&&

LAT...LON 3656 8060 3666 8050 3665 8049 3674 8042
      3675 8040 3683 8035 3682 8006 3678 8003
      3682 8000 3679 7981 3680 7979 3679 7976
      3680 7974 3680 7967 3668 7968 3654 7972
      3654 8030
$$

KK
1 follow-up statement
838 
WGUS71 KRNK 072042
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT TUE MAY 7 2013

VAC089-141-690-072230-
/O.CON.KRNK.FF.W.0009.000000T0000Z-130507T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-CITY OF MARTINSVILLE VA-HENRY VA-
442 PM EDT TUE MAY 7 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR 
PATRICK AND HENRY COUNTIES AND THE CITY OF MARTINSVILLE...

AT 436 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
ALREADY FALLEN. ADDITIONAL THUNDERSTORM TO THE SOUTH ACROSS STOKES 
COUNTY WILL MOVE INTO PATRICK COUNTY. WATCH FOR FLASH FLOODING
ALONG KOGER CREEK NEAR SANVILLE AND SMITH RIVER NEAR FIELDALE. 

SOME ADDITIONAL LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
MARTINSVILLE CITY... SPENCER... ARARAT... AXTON... AND STUART. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND 
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND 
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER 
GROUND NOW.

&&

LAT...LON 3656 8060 3666 8050 3665 8049 3674 8042
      3675 8040 3683 8035 3682 8006 3678 8003
      3682 8000 3679 7981 3680 7979 3679 7976
      3680 7974 3680 7967 3668 7968 3654 7972
      3654 8030

$$

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:30 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 7, 2:30 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT TUE MAY 7 2013

.SYNOPSIS...
EXPECT THE UPPER LOW TO TRACKS INTO VIRGINIA TODAY...THEN NORTH
INTO PENNSYLVANIA BY WEDNESDAY MORNING. THIS LOW WILL KEEP
SHOWERS IN THE FORECAST INTO WEDNESDAY...BEFORE THE SYSTEM LIFTS
OUT THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM EDT TUESDAY...

CURRENTLY KEEPING AN EYE ON A BAND OF MODERATE TO OCCASIONALLY
HEAVY RAIN MAKING ITS WAY ACROSS THE AREA FROM AROUND BEDFORD INTO
OUR SOUTHEAST WEST VIRGINIA COUNTIES. A FEW LOCATIONS INSIDE THIS
BAND HAVE RECEIVED IN EXCESS OF TWO INCHES OF RAIN...WITH MORE ON
THE WAY. AS SUCH...WILL CONTINUE TO MONITOR FOR THE POTENTIAL OF
FLASH FLOODING UNTIL RAIN MOVES OUT OF THE AREA AROUND NOON...AND
THEN KEEP WATCH FOR LONGER TERM FLOODING OF CREEKS AND STREAMS.

AS DAYTIME HEATING INCREASES...WILL ALSO BE ON THE LOOKOUT FOR
THUNDERSTORM DEVELOPMENT...ESPECIALLY ACROSS NORTHERN NORTH
CAROLINA AND EXTREME SOUTHERN VIRGINIA...WHERE CLOUD COVER IS NOT
AS THICK AND MORE HEATING CAN REACH THE SURFACE. WITH THE UPPER
LEVEL LOW IN SUCH CLOSE PROXIMITY...CURRENTLY ROTATING ACROSS THE
MOUNTAINS OF SOUTH CAROLINA...DO NOT THINK IT WILL BE A MAJOR
STRETCH TO SEE THUNDERSTORMS REDEVELOP THIS AFTERNOON...A FEW
CONTAINING LARGE HAIL. REGARDLESS OF THUNDERSTORM INTENSITY...DID
INCREASE RAIN CHANCES ACROSS THIS AREA FOR THIS AFTERNOON AREAWIDE
AS LATEST RAPID UPDATE WEATHER MODELS AND LATEST RADAR TRENDS
INDICATE RAINFALL INCREASING WITH DAYTIME HEATING. EARLY MORNING
TEMPERATURE FORECAST APPEARS TO BE IN GOOD SHAPE FOR THE MOST
PART...WITH ONLY MINOR TWEAKS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 400 PM EDT MONDAY...

THE UPPER LEVEL LOW WILL MOVE OVER NORTHERN VIRGINIA WEDNESDAY AND
WEDNESDAY NIGHT. THIS SYSTEM WILL GET KICK OUT TO SEA ON THURSDAY.
WRAP-AROUND SHOWERS WILL PUSH ACROSS THE MOUNTAINS THEN INTO THE
PIEDMONT DURING THE DAY. BY WEDNESDAY NIGHT...THE DAYTIME-DRIVEN
SHALLOW CONVECTIVE SHOWERS SHOULD DIE OFF QUICKLY AFTER
SUNSET...AS UPPER LOW CONTINUES TO LIFT NORTHEAST AND MOST OF FCST
AREA IS UNDER LIGHT NW FLOW. WE COULD SEE SOME MOUNTAIN SHOWERS
THURSDAY WITH LINGER MOISTURE AND SHORT WAVES TRACKING ON THE
OUTER RINGS OF THE DEPARTING LOW. HOWEVER...AREAL COVERAGE SHOULD
NOT EXCEED 20 PERCENT.

PERHAPS THE BIGGER DIFFERENCE IN THE WEATHER BETWEEN WED AND
THURS WILL BE A LITTLE MORE SUN BREAKING THROUGH AT TIMES DURING
THE DAY...WITH WARMER HIGH TEMPS...MOST LOCATIONS IN THE 70S. WENT
CLOSER TO COOLER ECWMF GUIDANCE...AS GFS GUIDANCE HAS MAX TEMPS AS
HIGH AS 80 IN PARTS OF THE EAST THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...

UPPER TROUGH LIFTS OUT ACROSS NEW ENGLAND AS MID WESTERN WAVE SLIDES
IN BEHIND IT...WITH TAP OF GULF MOISTURE OUT AHEAD OF IT.  BETTER
INSTABILITY AHEAD OF THIS FRONT IN SW FLOW FOR GOOD CHANCE OF
SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS MAINLY BY
FRIDAY. MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THAT FRONTAL
BOUNDARY THEN APPROACHES WESTERN APPALACHIANS BY LATE IN THE DAY
SATURDAY FOR BETTER COVERAGE IN WEST ESPECIALLY. WENT WITH HIGH CHC
TO LOW LIKELY POPS FOR SATURDAY AND SHOULD SEE BEST COVERAGE OF
THUNDERSTORM ACTIVITY OF THE SEASON SO FAR.

BY SUNDAY MORNING THE INITIAL FRONT PUSHES THROUGH THE REGION TAKING
MOST MOISTURE WELL TO THE SOUTH...BUT SECONDARY FRONT WITH MUCH
COOLER AIR BEHIND LAGS BEHIND...ESPECIALLY IN GFS...AS UPPER TROUGH
DIGS INTO EASTERN U.S. GIVEN UNCERTAINTY OF JUST HOW MUCH LOW LEVEL
MSTR WILL BE LEFT AHEAD OF THIS SECONDARY FRONT...AND SOME
INSTABILITY UNDER UPPER TROUGH DEPENDING ON ANY SUNSHINE...BEST TO
LEAVE AT LEAST SOME LOW CHC POPS AHEAD OF THIS BOUNDARY FOR
SUNDAY...BUT ANYTHING THAT DOES FORM WILL BE MAINLY IN MOUNTAINS
WITH WLY FLOW...AND SHOULD DIE QUICKLY BY LATE IN THE DAY AS
DRIER AIR PUSHES IN AND MAX HEATING WANES.

LATEST GUIDANCE SHOWS MUCH LOWER DEW PTS BY SUN NIGHT AND IF
CLEARING CAN OCCUR...MIN TEMPS MAY DROP INTO THE LOWER 40S OR EVEN
UPPER 30S MTNS.  COOLER BUT DRY DAY MONDAY AS SFC HIGH BUILDS IN AND
UPPER TROF BEGINS TO SHIFT TO NEAR COAST...AND WE WILL HAVE TO KEEP
AN EYE ON FROST POTENTIAL FOR MONDAY NIGHT WITH SFC HIGH DIRECTLY
OVERHEAD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 145 PM EDT TUESDAY...

NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS COVERED MUCH OF THE
REGION THIS AFTERNOON. LOW PRESSURE OVER THE SOUTHERN APPALACHIANSWILL
MOVE SLOWLY NORTHEAST INTO EASTERN PENNSYLVANIA TONIGHT INTO
WEDNESDAY. THIS WILL RESULT IN SEVERAL PERIODS OF SHOWERS WITH
LIGHT TO MODERATE RAIN AND MVFR TO IFR CEILINGS AND VISIBILITIES
THROUGH WEDNESDAY NIGHT.

SPECIFICALLY...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
EAST OF THE BLUE RIDGE THIS AFTERNOON AND MAY IMPACT ROA/LYH AND
DAN. THE MORE WIDESPREAD SHOWERS WILL CONTINUE OVER BCB/BLF AND
LWB THROUGH 00Z. EXPECT THERE WILL BE A BREAK IN THE SHOWERS AFTER
00Z...BUT WITH ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS...FOG
AND STRATUS WILL DEVELOP OVERNIGHT. HAVE ADDED LIFR FOG AND
STRATUS...MAINLY AFTER MIDNIGHT AND CONTINUING UNTIL JUST AFTER
SUNRISE. FOG WILL DISSIPATE AND CEILINGS WILL IMPROVE TO MVFR BY
14Z/10AM.

WEDNESDAY WILL BE ANOTHER DAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. HAVE NOT INCLUDED IN
THE TAFS AT THIS TIME...BUT MAY BE ADDED IN LATER FORECAST. ANY
SUN AND HEATING WILL INCREASE THE PROBABILITY OF SHOWERS AND
THUNDERSTORMS DUE TO THE COLDER AIR ALOFT ASSOCIATED WITH THE
UPPER LOW AND THEREFORE THE MORE INSTABILITY.

BY THURSDAY THE UPPER LOW WILL BE TO THE NORTHEAST. THURSDAY AND
FRIDAY EXPECT DRY AND WARMER WEATHER...WITH VFR CONDITIONS DURING
THE DAY AND PATCHY MVFR FOG AT NIGHT. A COLD FRONT CROSSING
THROUGH THE REGION ON SATURDAY WILL BRING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS...WITH COOLER AND DRIER WEATHER AND
LIKELY VFR CONDITIONS ON SUNDAY.

&&

.HYDROLOGY...
AS OF 200 PM EDT MONDAY...

AS OF THIS AFTERNOON...WATER LEVELS IN A FEW MOUNTAIN CREEKS AND
RIVERS NORTH OF INTERSTATE 81 CONTINUE TO RISE DUE TO PERIODS OF
HEAVY RAIN WHICH FELL DURING THE MORNING. MUCH OF THE RAIN HAS
DIMINISHED IN INTENSITY...BUT CONTINUES TO FALL STEADY ACROSS THE
MOUNTAINS. NEW RAINFALL AMOUNTS WILL BE BETWEEN A HALF INCH TO AN
INCH THROUGH MIDNIGHT.

IN THE MOUNTAINS SOUTH OF THE INTERSTATE...SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED WITH AFTERNOON HEATING...AND HAVE BECOME SCATTERED TO
WIDESPREAD. UP TO AN INCH OF RAIN IS POSSIBLE WITHIN THE HEAVIER
ACTIVITY. SOME RAIN IS DEVELOPING ACROSS AREAS WHICH RECEIVED
SEVERAL INCHES OF RAINFALL WITHIN THE LAST DAY. DUE TO SATURATED
SOIL CONDITIONS IN THESE AREA...ANY RAINFALL THIS AFTERNOON AND
EVENING MAY BE CONVERTED DIRECTLY INTO RUNOFF. THEREFORE...A FLASH
FLOOD WARNING HAS BEEN THROUGH MIDNIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ013-014-016>020-
     022>024-032>035.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ009-012-
     015.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-
     018-019.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...NF/RCS
SHORT TERM...RCS
LONG TERM...PM/SK
AVIATION...AMS
HYDROLOGY...NF
Hazardous weather outlook, May 7, 2:06 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT TUE MAY 7 2013

VAZ013-014-016>020-022>024-032>035-081815-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
206 PM EDT TUE MAY 7 2013

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ009-012-015-081815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-GRAYSON-
206 PM EDT TUE MAY 7 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

WHILE CREEK...STREAM...AND RIVER LEVELS WILL CONTINUE TO RECEDE
OVERALL TODAY...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS MAY
BRING HEAVY DOWNPOURS THAT COULD RESULT IN FLASH FLOODING...
ESPECIALLY IF SHOWERS AND THUNDERSTORMS BEGIN TO PASS OVER THE
SAME LOCATIONS REPEATEDLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-081815-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
206 PM EDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AFTERNOON SHOWERS AND THUNDERSTORMS MAY RESULT IN STANDING WATER
ON ROADWAYS...AND MAY CAUSE CREEKS AND STREAMS TO RISE TO BANKFULL
QUICKLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-011-WVZ042>045-081815-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
206 PM EDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS MAY BRING HEAVY
DOWNPOURS THAT COULD RESULT IN LOCALIZED FLOODING... ESPECIALLY
IF SHOWERS AND THUNDERSTORMS BEGIN TO PASS OVER THE SAME LOCATIONS
REPEATEDLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 7, 2:48 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT TUE MAY 7 2013

NCZ005-VAZ043-044-071945-
ROCKINGHAM NC-PITTSYLVANIA VA-HENRY VA-
248 PM EDT TUE MAY 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR OREGON HILL...OR 5 MILES
  SOUTHWEST OF MAYFIELD...MOVING NORTHWEST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  EDEN...
  MARTINSVILLE CITY...
  AXTON...
  AND DRAPER.

LAT...LON 3634 7965 3666 8001 3680 7978 3679 7976
      3681 7973 3651 7951 3642 7952
TIME...MOT...LOC 1847Z 143DEG 15KT 3645 7961

KK
Special weather statement, May 7, 2:51 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT TUE MAY 7 2013

NCZ003-019-020-071930-
YADKIN NC-SURRY NC-WILKES NC-
251 PM EDT TUE MAY 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 330 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM LOW GAP TO WILKES COUNTY AIRPORT...OR ALONG A LINE EXTENDING
  FROM BOTTOM TO NORTH WILKESBORO...AND MOVING EAST AT 15 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THESE STORMS. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
  FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  NORTH WILKESBORO...
  MOUNTAIN PARK...
  ELKIN...
  AND TRAPHILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3613 8129 3638 8102 3638 8098 3642 8095
      3643 8096 3654 8085 3656 8051 3655 8044
      3608 8085
TIME...MOT...LOC 1847Z 263DEG 11KT 3655 8083 3622 8108

SK
Special weather statement, May 7, 2:54 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT TUE MAY 7 2013

VAZ017-032-071945-
PATRICK VA-FLOYD VA-
254 PM EDT TUE MAY 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR CHARITY...OR 2 MILES EAST OF
  WOOLWINE...MOVING NORTHWEST AT 5 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
  FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  FLOYD...
  WILLIS...
  WOOLWINE...
  BUFFALO RIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3667 8031 3684 8052 3699 8031 3689 8021
      3687 8023 3686 8019 3678 8011
TIME...MOT...LOC 1851Z 137DEG 6KT 3679 8023

SK
Special weather statement, May 7, 3:03 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT TUE MAY 7 2013

NCZ001-002-018-019-VAZ015-072000-
WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-
303 PM EDT TUE MAY 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
  TO INDICATE MODERATE RAIN OVER THE MOUNTAINS OF NORTHWEST NORTH
  CAROLINA AND GRAYSON COUNTY VIRGINIA.

* WHILE HIGHER RAINFALL RATES HAVE SUBSIDED SOMEWHAT...CONTINUED
  MODERATE RAIN AND RUNOFF FROM EARLIER HEAVY RAIN WILL CAUSE MINOR
  FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER
  ON ROADWAYS.

* PEA SIZE HAIL IS ALSO STILL POSSIBLE IN A FEW LOCATIONS.

* LOCATIONS IMPACTED INCLUDE...
  BOONE...
  DEEP GAP...
  SPARTA...
  TODD...
  MC GRADY...
  INDEPENDENCE...
  AND LAUREL SPRINGS.

LAT...LON 3628 8189 3635 8178 3634 8171 3638 8173
      3672 8117 3653 8092 3647 8095 3645 8098
      3643 8097 3640 8098 3614 8131 3611 8177
      3624 8190
TIME...MOT...LOC 1855Z 137DEG 6KT 3649 8113

SK
Local storm report, May 7, 3:04 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT TUE MAY 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 W BOONE               36.21N  81.70W
05/07/2013  E0.25 INCH       WATAUGA            NC   TRAINED SPOTTER

&&

EVENT NUMBER RNK1301370

AMS
Local storm report, May 7, 3:14 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT TUE MAY 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      1 SSE LOWESVILLE        37.70N  79.06W
05/07/2013                   AMHERST            VA   911 CALL CENTER

            MAPLE RUN CREEK FLOODING ROAD

&&

EVENT NUMBER RNK1301371

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:23 PM EDTAreal Flood AdvisoryRNKBland, Carroll, Grayson, Tazewell, Wythe, City of Galax112 min
May 6, 8:50 PM EDTAreal Flood WarningRNKCraig, Montgomery, Roanoke, City of Roanoke, City of Salem3 hr
May 7, 12:05 AM EDTAreal Flood WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem8 hr
May 7, 12:22 AM EDTAreal Flood WarningRNKAlleghany, Botetourt, Craig3 hr
May 7, 2:08 AM EDTAreal Flood AdvisoryRNKPulaski, Wythe12 hr
May 7, 3:12 AM EDTAreal Flood WarningRNKAlleghany, Botetourt, Craig, City of Covington6 hr
May 7, 8:43 AM EDTSpecial Weather StatementRNKBotetourt47 min
May 7, 9:28 AM EDTAreal Flood WarningRNKAlleghany, Botetourt, Craig, City of Covington4 hr
May 7, 11:04 AM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Campbell, Pittsylvania3 hr
May 7, 11:29 AM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, Craig, City of Covington3 hr
May 7, 11:35 AM EDTAreal Flood AdvisoryRNKAlleghany3 hr
May 7, 12:28 PM EDTSpecial Weather StatementRNKFranklin62 min
May 7, 12:50 PM EDTSpecial Weather StatementRNKWythe40 min
May 7, 1:12 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Rockbridge, City of Buena Vista, City of Lexington48 min
May 7, 1:24 PM EDTSpecial Weather StatementRNKGrayson81 min
May 7, 1:28 PM EDTAreal Flood WarningRNKAlleghany, Botetourt, Craig, City of Covington4 hr
May 7, 1:49 PM EDTFlash Flood WatchRNKGrayson, Smyth, Wythe10 hr
May 7, 2:10 PM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington50 min
May 7, 2:18 PM EDTSpecial Weather StatementRNKCarroll57 min
May 7, 2:48 PM EDTSpecial Weather StatementRNKCity of Martinsville57 min
May 7, 2:54 PM EDTSpecial Weather StatementRNKFloyd51 min
May 7, 3:03 PM EDTSpecial Weather StatementRNKGrayson57 min
May 7, 3:17 PM EDTFlash Flood WarningRNKAmherst6 hr
May 7, 3:45 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville60 min
May 7, 3:46 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville44 min
May 7, 4:28 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville62 min
May 7, 4:51 PM EDTAreal Flood WarningRNKAlleghany, Botetourt, Craig6 hr
May 7, 5:04 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Bedford, Campbell, Roanoke, Rockbridge and 2 more4 hr
May 7, 5:06 PM EDTSpecial Weather StatementRNKBedford54 min
May 7, 5:30 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg60 min
May 7, 6:08 PM EDTSpecial Weather StatementRNKMontgomery67 min
May 7, 7:03 PM EDTRiver Flood WarningRNKAmherst, Bedford, Campbell, City of Lynchburg21 hr
May 7, 7:03 PM EDTRiver Flood WarningRNKBuckingham, Fluvanna58 hr
May 7, 7:03 PM EDTRiver Flood WarningRNKBotetourt15 hr
May 7, 7:03 PM EDTRiver Flood WarningRNKBotetourt24 hr
May 7, 7:12 PM EDTAreal Flood AdvisoryRNKHenry, Patrick, City of Martinsville2 hr
May 7, 7:34 PM EDTAreal Flood WarningRNKBath6 hr
May 7, 7:35 PM EDTSpecial Weather StatementRNKGiles55 min

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.